Spinal epidural hematoma due to anticoagulant therapy: a case report and literature review
Ohnmar Htwe 1 * , Amaramalar Selvi Naicker 1, Tan Sook Pei 2
More Detail
1 Rehabilitation Unit, Department of Orthopaedic and Traumatology, University KebangsaanMalaysia Medical Centre
2 Sime Darby Subang Jaya Medical Centre, Selangor, Malaysia
* Corresponding Author

Abstract

This case report is to enlighten the awareness on spinal epidural haematoma due to warfarin. A 58-year-old man who had been on prophylactic anticoagulant therapy after aortic valve replacement since 1998, had presented with acute onset of reduced sensation and weakness in both lower extremities 3 days prior to the admission to our centre. His prothrombin time (PT) was 46.8 seconds, international normalized ratio (INR) was 5.11, and activated partial thromboplastin time (APTT) was 167.6 seconds (control, 31.3-46.1 seconds). Magnetic resonant imaging scan revealed haematoma in post epidural space at the level of Lumbar 2 and 3. He underwent evacuation and posterior instrumentation on the 6th day. Spinal epidural haematoma should be included in the differential diagnosis of progressive spinal cord and nerve root compression in patients whom are receiving anticoagulant therapy. Prompt diagnosis and early surgical decompression would positively lead to a good outcome.

License

This is an open access article distributed under the Creative Commons Attribution License which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Article Type: Case Report

https://doi.org/10.29333/ejgm/81908

Eur J Gen Med, 2016 - Volume 13 Issue 3, pp. 61-62

Publication date: 06 Aug 2016

Article Views: 350

Article Downloads: 205

Open Access References How to cite this article